Saturday, October 25, 2014

Sunday, October 05, 2008 Annieb, Community Member, asks

Q: Besides nausea, can Aciphex cause hives that don't necessarily itch?

Hi,

 

I have GERD & LPR and pretty bad since I felt like I had hair and/or food stuck in my throat. The ENT tested with a nasal pharyngoscopy(sp?), and said the LPR was pretty bad and he needed me on something strong. He first gave me a prescription for two things due to coverage: Nexium and Protronix(both PPI's). Walgreen's told me that with my coverage, it would cost $61/month for Nexium(no generic), and $41 for a generic of Protonix.  The doctor said he didn't care which one I used, but that the Prilosec OTC would not be strong enough for my condition.  I took the Protonix and am not sure whether I felt nauseous on that as I don't recall at this point.  I work at Johnson & Johnson, so Cigna mentioned to me that I would get Aciphex for free and in the same family. I got an RX from the ENT and started taking it.  I think I took 12 of the 30 pills before I got VERY nauseous and didn't feel like eating(and by the way, I did not have nausea or even GERD symptoms prior to seeing the ENT originally.  They say that happens often with people who have progressed to LPR.  I was feeling so sick the day I went to the doctor that I was crying. He said it MIGHT be a side-effect of the medicine and we can try different ones. He told me to stop the Aciphex until nauseau went away, and I did that. I have been taking now for 5 days. At first, no side-effects but then some of the nausea was back, and the past few days I have these red marks(don't itch though). First two days ago it was one on my my arm and I thought maybe a bug bit me(about the size and appearance of a mosquito bite).  Yesterday I noticed another one similar in size on my chest, and some smaller ones.  My mother thinks this is hives and not bug bites.  Does anyone know if you can get marks like this as an allergic side-effect of Aciphex?  I think my body is definitely reacting to the "Raberprazole". The doctor did give me 40 days worth of samples of Prevacid which has been in the U.S. longer, and people who have had nausea or any side-effect from aciphex that i have spoken to seem to have tolerated Prevacid better. I would rather pay if the Prevacid is a better pick, and pay rather than getting these side-effects. I know they have more long-term study results in the u.s. and also it is due to lose its patent in 2009. The doctor by the way, said he doesn't care if I get for free if I get side-effects with Aciphex but we are trying to rule that out(the main goal is to get the right formulation in a PPI to decrease the acid along with diet, that agrees with my system).

 

Anyone with any experience with this?

 

Thanks!

Answer This
Answers (1)
clair44, Community Member
11/ 3/08 1:05pm

Diagnosed with GERD/LPR.  Also got the hives.  Turned out the hives were not a reaction to my medication, but a reaction to the underlying cause of my GERD, which was Systemic Candidiasis (can cause GERD).  Unfortunately, it seems as though medication for GERD can actually make the Candidiasis worse, which could make it seem as though the hives are coming from the medication.  Of course, this may be totally unrelated to your situation, but it may be worth researching.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Annieb, Community Member— Last Modified: 01/02/13, First Published: 10/05/08